New York, 2003

Lightning Strike in New York, March 21, 2003

March 21, 2003 · NWS BGM · 1 event in 1 county or zone

A lightning strike tripped a circuit breaker knocking out power to 1,000 electric customers in Fayetteville and Minoa, both in the town of Manlius.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A lightning strike tripped a circuit breaker knocking out power to 1,000 electric customers in Fayetteville and Minoa, both in the town of Manlius.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 21, 3:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 3:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EST FRI MAR 21 2003

SHORT WAVE CONTINUES TO MAKE PROGRESS ACROSS WRN PA WITH SCATTERED
SHOWERS OVER WRN NY/PA AND ALONG LAKE ONTARIO SRN SHORELINE. A FEW
TRWS ALSO OVER WRN PA. ETA DEVELOPS A WEAK SFC LOW OVER WRN PA THIS
EVENING THEN TRACKS THIS FEATURE ACROSS CNTRL NJ BY LATE EVENING.
SFC ANALYSIS ALREADY SHOWS THIS SFC LOW OVER FAR SW PA. THIS WILL
ENHANCE LIFT LATER THIS EVENING OVER SE ZONES AND POSSIBLY AS FAR
NORTH AS THE SUSQU REGION. WILL GO WITH SCATTERED ACTIVITY MOST
ZONES UNTIL MIDNIGHT BUT LIKELY POPS ACROSS NE PA AND PARTS OF THE
SUSQU REGION.

SATURDAY...UPPER LVL LOW MOVES INTO CWA DURING THE AFTERNOON HOURS.
CUTOFF LOWS ALWAYS A DIFFICULT FORECAST, WILL CONTINUE WITH CHC POPS
MAINLY LATE DAY BUT KEEP FAR SE ZONES DRY. BEST FORCING WILL REMAIN
NORTH OF THE CIRCULATION PRIMARILY OVER NRN NY AND SOUTHERN ONTARIO.

SATURDAY NIGHT...UPPER LVL LOW REMAINS OVR FA THEN PULLS EAST OF
REGION TOWARD DAYBREAK. WITH ABUNDANT LOW LVL MOISTURE WILL CONTINUE
WITH CHC POPS ALL ZONES. MODEL SOUNDINGS INDICATE SHOWERS MAY MIX
WITH SNOW SHOWERS ACROSS NRN ZONES IN SLIGHTLY COLDER AIR.

SUNDAY...UPPER LVL TROF BEGINS TO PULL OUT BUT PLENTY OF LOW LVL
MOISTURE REMAINS TRAPPED UNDER SUBSIDENCE INVERSION. WILL CONTINUE
WITH MOSTLY CLOUDY SKIES AND CHC POPS DURING THE MORNING.

EXTENDED...
UPPER LVL RIDGE BUILDS OVER REGION SUNDAY NIGHT THROUGH MONDAY WITH
MODERATING TEMPERATURES. MODELS CONTINUE TO SLOW PROGRESS OF COLD
FRONT DURING MID WEEK AS SOUTHWEST UPPER LVL FLOW CONTINUES. WILL
BACK OFF ON PRECIP UNTIL TUESDAY NIGHT AND THEN THIS WILL BE JUST
FOR NRN/CNTRL ZONES. FROPA NOW APPEARS TO CROSS FA LATE WEDNESDAY
AND LINGER WITH PRECIP THROUGH THURSDAY WITH IMPROVING CONDITIONS ON
FRIDAY.

WILL DROP FLOOD WATCH WITH THIS ZONES PACKAGE.

.BGM...NONE.

RRM
Hazardous weather outlook, Mar 21, 3:35 AM EST, 16 hours 25 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Onondaga

When
March 21, 8:00 PM EST
Where
Onondaga County, Manlius
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350222.